Alert archive / Maine / Gale Warnings in 2020

Gale Warning 13, NWS Gray, ME

March 6, 2020

NWS Gray, ME issued this gale warning at Mar 6, 2020, 3:00 AM EST. It took effect at Mar 6, 2020, 6:00 PM EST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2020, 3:00 AM EST (08:00 UTC)
In effect from
Mar 6, 2020, 6:00 PM EST
Expired
Mar 7, 2020, 4:50 PM EST
In force
23 hr
Issued by
NWS Gray, ME

The text

As transmitted.

152 
WHUS71 KGYX 060800
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
300 AM EST Fri Mar 6 2020

ANZ150>154-062200-
/O.UPG.KGYX.GL.A.0009.200306T2300Z-200307T2100Z/
/O.NEW.KGYX.GL.W.0013.200306T2300Z-200307T2100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
300 AM EST Fri Mar 6 2020

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
SATURDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  10 to 15 feet expected.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Casco and Penobscot Bays.

* WHEN...From 6 PM this evening to 4 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
097 
WHUS71 KGYX 061925
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
225 PM EST Fri Mar 6 2020

ANZ150>154-071100-
/O.CON.KGYX.GL.W.0013.200306T2300Z-200307T2100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
225 PM EST Fri Mar 6 2020

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
EST SATURDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 12 feet expected.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Casco and Penobscot Bays.

* WHEN...From 6 PM this evening to 4 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
424 
WHUS71 KGYX 070607
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
107 AM EST Sat Mar 7 2020

ANZ150-152-154-072015-
/O.UPG.KGYX.GL.W.0013.000000T0000Z-200307T2100Z/
/O.NEW.KGYX.SR.W.0003.200307T0607Z-200307T1600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
107 AM EST Sat Mar 7 2020

...STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...North winds 30 to 35 kt with gusts up to 55 kt and seas
  10 to 15 feet.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong north winds may result in light
  freezing spray near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ151-153-072015-
/O.CON.KGYX.GL.W.0013.000000T0000Z-200307T2100Z/
Penobscot Bay-Casco Bay-
107 AM EST Sat Mar 7 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  3 to 6 feet.

* WHERE...Casco and Penobscot Bays.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong north winds may result in light
  freezing spray near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
542 
WHUS71 KGYX 071142
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
642 AM EST Sat Mar 7 2020

ANZ150-152-154-072100-
/O.CAN.KGYX.SR.W.0003.000000T0000Z-200307T1600Z/
/O.EXA.KGYX.GL.W.0013.000000T0000Z-200307T2100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
642 AM EST Sat Mar 7 2020

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...STORM WARNING IS CANCELLED...

* WHAT...North winds 25 to 35 kt with gusts up to 50 kt and seas 
  7 to 12 feet.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ151-153-072100-
/O.CON.KGYX.GL.W.0013.000000T0000Z-200307T2100Z/
Penobscot Bay-Casco Bay-
642 AM EST Sat Mar 7 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  3 to 6 feet.

* WHERE...Casco and Penobscot Bays.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
442 
WHUS71 KGYX 071937
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
237 PM EST Sat Mar 7 2020

ANZ150>154-072200-
/O.EXT.KGYX.GL.W.0013.000000T0000Z-200307T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
237 PM EST Sat Mar 7 2020

...GALE WARNING NOW IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 
  6 to 11 feet.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Casco and Penobscot Bays.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
702 
WHUS71 KGYX 072150
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
450 PM EST Sat Mar 7 2020

ANZ153-080500-
/O.CAN.KGYX.GL.W.0013.000000T0000Z-200307T2200Z/
/O.NEW.KGYX.SC.Y.0031.200307T2150Z-200308T0500Z/
Casco Bay-
450 PM EST Sat Mar 7 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds gusting to 25 KT and seas 3 to 5 feet.

* WHERE...Casco Bay.

* WHEN...Until midnight EST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150>152-154-081000-
/O.CAN.KGYX.GL.W.0013.000000T0000Z-200307T2200Z/
/O.NEW.KGYX.SC.Y.0031.200307T2150Z-200308T1000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
450 PM EST Sat Mar 7 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 5 to 10 feet.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Penobscot Bay.

* WHEN...Until 6 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Mar 5, 9:48 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 5, 9:48 PM EST, 5 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
948 PM EST Thu Mar 5 2020

.SYNOPSIS...
A ridge of high pressure will briefly build in from the west
this evening. A weakening disturbance will approach from the
Great Lakes overnight accompanied by increasing clouds. On
Friday...low pressure will rapidly intensify off the mid
Atlantic coast before passing well offshore to our southeast
Friday night. This system may produce a few scattered rain or
snow showers across the area Friday and Friday night. High
pressure will follow for the weekend. Southerly flow develops
with warming temperatures as the high moves east for the start
of next week with low pressure possibly producing some rain and
snow showers Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
945 PM Update...
Not much change to the going forecast at this time. A few more
clouds across the area but in general it remains mostly clear
(except along the Canadian border), and temperatures have been
able to drop quickly in the dry air mass represented by this
evening's KGYX sounding.

655 PM Update...
Clouds were clear across most of NH and ME this hour as high
pressure builds in briefly tonight. A cold front across southern
Canada will drift south and hang up over the mountains
overnight, allowing for some increasing low clouds across the
north by morning. Temperatures will be tricky tonight with a few
hours or good radiational cooling for most sites before any
clouds arrive. Temperatures and dew points were adjusted for
current obs and to better match near-term guidance. Lows should
range from the teens north to the lower to mid 20s south,
however they will depend on how fast the the clouds arrive as
well as increasing WAA from the SW.

Previous discussion... At 19z 972 millibar low was vicinity of
Newfoundland with a 1024 millibar ridge over the lower Great
Lakes. Outside of a few fair weather clouds across northern and
western sections...skies were clear across the forecast area.
Winds will drop off and become light tonight as the ridge
briefly crests across the region. Clouds with the weakening
disturbance over the Great Lakes will gradually spread into the
area overnight from the west. Lows will range from teens across
the mountains to the 20s elsewhere.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday...a mostly cloudy day under the weakening northern
system with scattered rain or snow showers possible. Meanwhile...the
low off the mid Atlantic coast will rapidly intensify. Other then
a freshening northeast breeze...this low will have little impact
on our sensible weather as its precipitation shield remains to
our south. Cloud cover and the onshore flow should limit high
temperatures to the 30s across the mountains...with upper 30s
and lower 40s elsewhere. Friday night...it'll be breezy as the
rapidly deepening ocean low exits well to our south and east
overnight...with clearing commencing from north to south. Any
ongoing rain or snow shower activity should quickly end by late
evening. Lows will range from near 10 above across the mountains
with teens and lower 20s commonplace elsewhere.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Windy and chilly continues expected Saturday in the wake of
strengthening low pressure well to our east. Warmer weather is
expected Sunday and Monday with fair weather. Thereafter, fast
moving northern stream short wave troughs are expected to
occasionally move across the region with some rain and snow
showers possible Tuesday, and possibly again Wed night/Thu and
again Fri/Sat with more short wave amplification possible with
those latter two.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Friday night/...VFR. Sct MVFR psb late Fri
in sct -SHSN/-SHRA at coastal TAF locations. NE surface winds
will gust up to 30 kt at coastal TAF sites late Friday and
Friday night.

Long Term...Windy conditions with northerly gusts around 25 kt
Saturday but VFR. VFR Sunday and Monday with MVFR possible in
showery weather Tuesday, especially in the mountains. However,
there is a low probability of IFR conditions on the coast Monday
night and Tuesday due to moist onshore flow that is expected to
develop.

&&

.MARINE...
Short Term /Through Friday Night/...Gradient will continue to
relax and current SCA for open waters has been dropped. A brief
break tonight into Friday under weak ridging. The strengthening
onshore flow late Friday and Friday night will bring building
seas and gusts to strong gale By Friday night. A few offshore
locations could briefly see gusts to storm force. I've issued a
Gale watch starting Friday evening for all waters extending into
the day Saturday. As temperatures drop off late friday night
some light freezing spray may develop over the waters.

Long Term...Winds and seas to gradually diminish Saturday and
Saturday night as low pressure moves farther away from New
England.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding will be possible with the Saturday
morning high tide as increasing astronomical tides couple with
strong north winds (possible Ekman help) and still rather large
offshore waves. Tidal departures of +1 to +2 feet are expected.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Watch from Friday evening through Saturday afternoon for
     ANZ150>154.

&&

NEAR TERM...Hanes
SHORT TERM...Schwibs
LONG TERM...Ekster
Hazardous weather outlook, Mar 5, 2:54 PM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
254 PM EST Thu Mar 5 2020

MEZ007>009-012>014-018>022-025>028-033-NHZ001>013-015-062000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
254 PM EST Thu Mar 5 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-024-NHZ014-062000-
Coastal York-Coastal Cumberland-Coastal Rockingham-
254 PM EST Thu Mar 5 2020

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor coastal flooding will be possible Saturday morning as high
astronomical tides and high offshore seas combine for a 1 to 2 foot
surge around the time of high tide Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-062000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
254 PM EST Thu Mar 5 2020

...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Warnings in Maine, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.